Clinical evidence,mechanism, importance and management
A 26-year-old woman who had been taking lithium 900mg twice daily for 5 months,with hydroxyzine, lorazepam, propranolol, risperidone and sertraline, came to an emergency clinic complaining of nausea, diarrhoea, unsteady gait, tremor, nystagmus and drowsiness, (all symptoms of lithium toxicity). Her lithium level,which had previously been stable at
1.1 mmol/L was found to be 4.5 mmol/L. For past 2 to 3 weeks she had been taking a non-prescription herbal diuretic containing corn silk, Equisetum hyemale, juniper, ovate buchu, parsley and uva ursi, all of which are believed to have diuretic actions. The other ingredients were bromelain,paprika, potassium and vitamin B6 (See reference number 1).
The most likely explanation for what happened is that herbal diuretic caused lithium toxicity. It is impossible to know which herb or combination of herbs actually caused toxicity, or how, but this case once again emphasises that herbal remedies are not risk-free just because they are natural. It also underscores need for patients to avoid self-medication without first seeking informed advice and supervision if they are taking potentially hazardous drugs like lithium.
Pyevich D,Bogenschutz MP. Herbal diuretics and lithium toxicity. Am J Psychiatry (2001) 158, 1329.
Natural health products and adverse reactions. Can Adverse React News (2004) 14 ,2–3. Available at: http://www.hc-sc.gc.ca/dhp-mps/alt_formats/hpfb-dgpsa/pdf/medeff/carn-bcei_v14n1_e.pdf(accessed 23/08/07).